Back to Ask the Diabetes Team Ask the Diabetes Team

From Wrentham, Massachusetts, USA:

My five year son was diagnosed about seven months ago, and so far, we've been on one morning shot of Lente (currently 6 units). His blood sugar has been fairly good. The doctor told me to cover him with Regular before meals for any values over 250 mg/dl [13.9 mmol/L], but we have yet to have to use the Regular insulin. Last week, i switched injection sites from his arm because It seemed lumpy. Since we have been using the leg for injections, there have been lots of lows all over the place.One night, at 4am, even though his snack was large at bedtime. These lows have us all scared during the day, and now bedtime has become frightening as well. Do you think my son would be safer on two smaller doses of intermediate acting insulin as opposed to the one large dose in the morning? Do you feel that since he is in a honeymoon, that the risk of lows would be just the same on either regimen?


You should work closely with your son's diabetes team to monitor the evening blood glucose values and also frequently during the day. Often, decreasing reliance on a single large morning shot of insulin will not work very well when there are changes in food and activity (almost always the case with young children). We usually recommend Humalog rather than Regular insulin since it works faster and provides a better immediate peak effect. It also has a smaller tail effect and so seems to decrease late hypoglycemia. If you are seeing a very long tail effect from a single morning dose of cloudy insulin, you don't have much other choice but to cut back the dose and make sure the bedtime snack is high in fat content (i.e., ice cream). The real answer is to respond to the blood glucose information you are getting.


Original posting 20 Mar 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.